Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 12 (2016), 118, 50 pages      arXiv:1612.08732
Contribution to the Special Issue on Orthogonal Polynomials, Special Functions and Applications

On Asymptotic Regimes of Orthogonal Polynomials with Complex Varying Quartic Exponential Weight

Marco Bertola a and Alexander Tovbis b
a) Department of Mathematics and Statistics, Concordia University, 1455 de Maisonneuve W., Montréal, Québec, Canada H3G 1M8
b) University of Central Florida, Department of Mathematics, 4000 Central Florida Blvd., P.O. Box 161364, Orlando, FL 32816-1364, USA

Received March 11, 2016, in final form December 12, 2016; Published online December 27, 2016

We study the asymptotics of recurrence coefficients for monic orthogonal polynomials $\pi_n(z)$ with the quartic exponential weight $\exp [-N (\frac 12 z^2 + \frac 14 t z^4)]$, where $t\in {\mathbb C}$ and $N\in{\mathbb N}$, $N\to \infty$. Our goal is to describe these asymptotic behaviors globally for $t\in {\mathbb C}$ in different regions. We also describe the ''breaking'' curves separating these regions, and discuss their special (critical) points. All these pieces of information combined provide the global asymptotic ''phase portrait'' of the recurrence coefficients of $\pi_n(z)$, which was studied numerically in [Constr. Approx. 41 (2015), 529-587, arXiv:1108.0321]. The main goal of the present paper is to provide a rigorous framework for the global asymptotic portrait through the nonlinear steepest descent analysis (with the $g$-function mechanism) of the corresponding Riemann-Hilbert problem (RHP) and the continuation in the parameter space principle. The latter allows to extend the nonlinear steepest descent analysis from some parts of the complex $t$-plane to all noncritical values of $t$. We also provide explicit solutions for recurrence coefficients in terms of the Riemann theta functions. The leading order behaviour of the recurrence coefficients in the full scaling neighbourhoods the critical points (double and triple scaling limits) was obtained in [Constr. Approx. 41 (2015), 529-587, arXiv:1108.0321] and [Asymptotics of complex orthogonal polynomials on the cross with varying quartic weight: critical point behaviour and the second Painlevé transcendents, in preparation].

Key words: double scaling limit of orthogonal polynomials; asymptotics of recurrence coefficients; method of Riemann-Hilbert problem; nonlinear steepest descent analysis.

pdf (1554 kb)   tex (844 kb)


  1. Bertola M., Boutroux curves with external field: equilibrium measures without a variational problem, Anal. Math. Phys. 1 (2011), 167-211, arXiv:0705.3062.
  2. Bertola M., Mo M.Y., Commuting difference operators, spinor bundles and the asymptotics of orthogonal polynomials with respect to varying complex weights, Adv. Math. 220 (2009), 154-218, math-ph/0605043.
  3. Bertola M., Tovbis A., Universality in the profile of the semiclassical limit solutions to the focusing nonlinear Schrödinger equation at the first breaking curve, Int. Math. Res. Not. 2010 (2010), 2119-2167, arXiv:0909.3264.
  4. Bertola M., Tovbis A., Asymptotics of orthogonal polynomials with complex varying quartic weight: global structure, critical point behavior and the first Painlevé equation, Constr. Approx. 41 (2015), 529-587, arXiv:1108.0321.
  5. Bertola M., Tovbis A., Meromorphic differentials with imaginary periods on degenerating hyperelliptic curves, Anal. Math. Phys. 5 (2015), 1-22.
  6. Bertola M., Tovbis A., Maximum amplitudes of finite-gap solutions for the focusing nonlinear Schrödinger equation, arXiv:1601.00875.
  7. Bertola M., Tovbis A., Asymptotics of complex orthogonal polynomials on the cross with varying quartic weight: critical point behaviour and the second Painlevé transcendents, in preparation.
  8. Bleher P., Its A., Double scaling limit in the random matrix model: the Riemann-Hilbert approach, Comm. Pure Appl. Math. 56 (2003), 433-516, math-ph/0201003.
  9. Chihara T.S., An introduction to orthogonal polynomials, Mathematics and its Applications, Vol. 13, Gordon and Breach Science Publishers, New York - London - Paris, 1978.
  10. Deift P., Kriecherbauer T., McLaughlin K.T.-R., Venakides S., Zhou X., Uniform asymptotics for polynomials orthogonal with respect to varying exponential weights and applications to universality questions in random matrix theory, Comm. Pure Appl. Math. 52 (1999), 1335-1425.
  11. Deift P.A., Orthogonal polynomials and random matrices: a Riemann-Hilbert approach, Courant Lecture Notes in Mathematics, Vol. 3, New York University, Courant Institute of Mathematical Sciences, New York, Amer. Math. Soc., Providence, RI, 1999.
  12. Deift P.A., Its A.R., Zhou X., A Riemann-Hilbert approach to asymptotic problems arising in the theory of random matrix models, and also in the theory of integrable statistical mechanics, Ann. of Math. 146 (1997), 149-235.
  13. Duits M., Kuijlaars A.B.J., Painlevé I asymptotics for orthogonal polynomials with respect to a varying quartic weight, Nonlinearity 19 (2006), 2211-2245, math.CA/0605201.
  14. Farkas H.M., Kra I., Riemann surfaces, Graduate Texts in Mathematics, Vol. 71, 2nd ed., Springer-Verlag, New York, 1992.
  15. Fokas A.S., Its A.R., Kitaev A.V., The isomonodromy approach to matrix models in $2$D quantum gravity, Comm. Math. Phys. 147 (1992), 395-430.
  16. Freud G., On the coefficients in the recursion formulae of orthogonal polynomials, Proc. Roy. Irish Acad. Sect. A 76 (1976), 1-6.
  17. Hagood J.W., Thomson B.S., Recovering a function from a Dini derivative, Amer. Math. Monthly 113 (2006), 34-46.
  18. Kamvissis S., McLaughlin K.D.T.-R., Miller P.D., Semiclassical soliton ensembles for the focusing nonlinear Schrödinger equation, Annals of Mathematics Studies, Vol. 154, Princeton University Press, Princeton, NJ, 2003.
  19. Kuijlaars A.B.J., Mo M.Y., The global parametrix in the Riemann-Hilbert steepest descent analysis for orthogonal polynomials, Comput. Methods Funct. Theory 11 (2011), 161-178, arXiv:0909.5626.
  20. Kuijlaars A.B.J., Silva G.L.F., S-curves in polynomial external fields, J. Approx. Theory 191 (2015), 1-37, arXiv:1311.7026.
  21. Rakhmanov E.A., Orthogonal polynomials and $S$-curves, in Recent advances in orthogonal polynomials, special functions, and their applications, Contemp. Math., Vol. 578, Amer. Math. Soc., Providence, RI, 2012, 195-239, arXiv:1112.5713.
  22. Szegő G., Orthogonal polynomials, American Mathematical Society, Colloquium Publications, Vol. 23, 4th ed., Amer. Math. Soc., Providence, R.I., 1975.
  23. Tovbis A., El G.A., Semiclassical limit of the focusing NLS: Whitham equations and the Riemann-Hilbert problem approach, Phys. D 333 (2016), 171-184, arXiv:1603.03341.
  24. Tovbis A., Venakides S., Nonlinear steepest descent asymptotics for semiclassical limit of integrable systems: continuation in the parameter space, Comm. Math. Phys. 295 (2010), 139-160, arXiv:0902.1123.
  25. Tovbis A., Venakides S., Zhou X., On semiclassical (zero dispersion limit) solutions of the focusing nonlinear Schrödinger equation, Comm. Pure Appl. Math. 57 (2004), 877-985.

Previous article   Contents of Volume 12 (2016)